Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 70, NWS Salt Lake City, UT

September 13, 2023Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2023, 2:36 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2023, 2:36 PM MDT (20:36 UTC)
Expired
Sep 13, 2023, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 3:35 PM MDTFLASH FLOOD1 Wnw Capitol Reef Np, UTDebris flow across State Highway 24 making it impassible just east of the Capitol Reef Visitor Center between Hickman Bridge and Grand Wash. In addition a flash flood observed on Sulphur Creek, and high flows on Grand Wash.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS55 KSLC 132036
FFWSLC
UTC017-055-132345-
/O.NEW.KSLC.FF.W.0070.230913T2036Z-230913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
236 PM MDT Wed Sep 13 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 545 PM MDT.

* At 236 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Capitol Reef National Park. Between 0.25 and 0.5 
  inches of rain have fallen. Additional rainfall amounts of 0.25 to 
  0.5 inches are possible in the warned area. The heaviest rainfall 
  has been falling in portions Sulphur Creek, Cohab Canyon, and 
  Grand Wash. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry washes
           and slot canyons.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3835 11140 3831 11118 3831 11108 3834 11104
      3832 11101 3809 11106 3807 11126

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
350 
WGUS75 KSLC 132142
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
342 PM MDT Wed Sep 13 2023

UTC017-055-132345-
/O.CON.KSLC.FF.W.0070.000000T0000Z-230913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
342 PM MDT Wed Sep 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 342 PM MDT, Capitol Reef National Park rangers have reported 
flash flooding in Grand Wash and Sulphur Creek. SR-24 between 
Hickman Bridge and Grand Wash is impassable due to a debris flow. 
Between 0.50 and 1.25 inches of rain has fallen. The heaviest 
rainfall has been falling in portions Sulphur Creek, Cohab Canyon, 
and Grand Wash.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Capitol Reef National Park ranger reported.

IMPACT...Life threatening flash flooding of normally dry washes
         and slot canyons.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3835 11140 3831 11118 3831 11108 3834 11104
      3832 11101 3809 11106 3807 11126

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
746 
WGUS75 KSLC 132337
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
537 PM MDT Wed Sep 13 2023

UTC017-055-132347-
/O.EXP.KSLC.FF.W.0070.000000T0000Z-230913T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
537 PM MDT Wed Sep 13 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

Flood waters have receded and SR 24 and the Capitol Reef NP Scenic 
Drive have both reopened. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3835 11140 3831 11118 3831 11108 3834 11104
      3832 11101 3809 11106 3807 11126

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 10:09 AM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 13, 10:09 AM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1009 AM MDT Wed Sep 13 2023

.UPDATE...
A quick update this morning to increase the PoPs across northern
Utah from now through early afternoon. Satellite imagery shows a
compact shortwave through moving through northern Utah this
morning kicking off scattered showers along the Wasatch moving
into southwest Wyoming later this morning. A few rumbles of
thunder have been observed as well, and expect this isolated
thunder risk to continue eastward into Wyoming as well, with an
increasing chance into early afternoon with daytime heating.

&&

.SYNOPSIS...An active couple of days are in store with scattered
showers and storms through the end of the week, particularly
across the southern and eastern portions of Utah. A cold front
moves through midweek dropping temperatures a few degrees below
average Thursday and Friday. A ridge builds into the weekend which
will bring dry conditions with temperatures returning to near
seasonal normals.

&&

.SHORT TERM...(Through 12Z/6AM Friday)...Early morning analysis
products depict a disorganized cluster of shortwaves extending
from NW Arizona stretching eastward across the Four Corners
region, with a weak shortwave situated across north-central Utah.
Meanwhile an upstream, positively tilted trough extended across
the PacNW. This trough, per model consensus, is forecast to
undergo subtle strengthening/amplification as it approaches Utah
and SW Wyoming. By 00Z this evening, the trough is forecast to
stretch from central Montana southwestward to near San Fransisco.
The first two features are forecast to produce some cloud cover
and generally light, disorganized showers during the morning
hours. Heading into the afternoon, daytime heating generated
instability will be in place while the incoming trough provides
some large- scale support. The result will be a gradual increase
in shower and thunderstorm initiation across most high terrain
areas. Ensemble mean SBCAPE values are forecast to be higher than
the past couple of days, especially over southern Utah where
skies will be clearer through the morning. CAMs depict convection
migrating off of the terrain towards the ESE through the afternoon
and evening hours. Lack of strong deep-layer shear will prove a
challenge with regards to longevity of organized updrafts, so
longevity challenges will need to be overcome where
boundaries/cold pools collide. We have mentionable precipitation
probabilities in the forecast across the entirety of the forecast
area today, with the greatest probabilities over high terrain
areas, generally along/east of I-15 and across southern Utah.
Isolated flash flood risk continues assuming a stronger, more
sustained cell and/or training cells move over vulnerable areas.

A gradual reduction in activity can be expected through the
evening hours, but the presence of the trough and its assist with
the large-scale support will result in at least some shower
activity persisting well into Wednesday night, especially over
west-central, southwest and south-central Utah, per latest CAM
consensus. Can't rule out isolated activity outside of these
areas, however.

By Thursday, the trough axis is forecast to extend from southern
Wyoming to southern Utah. This will shift the axis of best forcing
south and east. We once again see convective initiation occurring
over high terrain areas with convection drifting southeast. Best
deep-layer shear remains weak, but strongest across eastern Utah
with values up to 20kts in the afternoon. CAM membership seems to
be zeroing in on southeast Utah for the highest probability for
most widespread heavy rainfall from late afternoon through the
early evening hours, so have added 'probable' wording to the Flash
Flood Potential Rating product for Glen Canyon, Grand Staircase-
Escalante and Grand Gulch. Of course, eventual convection outcomes
will be sensitive to the amount of instability that can be
realized, which is modulated by the amount of antecedent cloud
cover.

The trough is forecast to exit into Colorado by Friday, with
lingering convection across eastern and southeast Utah through the
night Thursday night, gradually weakening as instability wanes.
Modest cooling of temperatures is expected Thursday in the wake of
the trough.

.LONG TERM...(After 12Z/6AM Friday)...High pressure is forecast
to build into the region Friday which will be the trend through
the weekend and into Monday. Seasonal temperatures and dry
conditions are anticipated as a result. By late Monday, eyes will
turn to the how an area of low pressure from the Gulf of Alaska
will progress as it tracks inland. Widely different solutions are
noted between forecast models which have very different weather
forecast results for Utah as a result. We will continue to monitor
trends and see how forecasts adjust each day.

&&

.AVIATION...KSLC...A rain shower or two may pass across the
terminal this morning or early afternoon with very minimal impacts.
VFR conditions are expected to prevail regardless of if a shower
passes overhead or not. South-southeast winds will prevail this
morning before shifting out of the northwest at 19z.

.REST OF UTAH AND SOUTHWEST WYOMING...A chance for rain showers will
exist this morning across northern Utah and southwest Wyoming
terminals with minimal to no impacts expected; VFR conditions are
forecast to prevail. This afternoon and evening, isolated showers
and thunderstorms are forecast across the state and will have the
potential to impact any given terminal. Lowered visibilities and
gusty winds are the primary threats; outflow winds from nearby
thunderstorms may impact operations as well. Improving conditions
are forecast after 03z this evening.

&&

.FIRE WEATHER...Moisture combined with an area of low pressure
across the region will remain in place through Thursday,
maintaining elevated relative humidity, along with a good chance
for showers and thunderstorms capable of producing wetting rains.
The best chances for wetting rains will be across central and
southern Utah on Wednesday, especially across higher elevation
areas. Best chances for wetting rains on Thursday shifts to
southern and eastern Utah. High pressure will then strengthen across
the region late this week through the upcoming weekend, resulting
in a drying and warming trend.

By the middle of next week, we are watching for a potential
pattern change as an increasing number of models suggest an
emerging scenario where a Canadian low pressure system and strong
cold front drops into the Northern Rockies. The stronger scenarios
bring a shot of cool Canadian air and moisture into at least northern
Utah by the middle to latter portions of next week. There is a lot of
uncertainty in the forecast beginning in this time frame, and
we'll continue to monitor for this potential forecast outcome.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Church/ADeSmet/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 13, 2:22 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
222 PM MDT Wed Sep 13 2023

UTZ123>125-132045-
Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
222 PM MDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of central Washington
County through 245 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quail Creek State Park, or 22 miles west of Zion
National Park, moving southeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Washington, Hurricane, La Verkin, Quail Creek State Park, Toquerville
and Leeds.

This includes Interstate 15 between mile markers 15 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 11355 3736 11346 3729 11322 3712 11344
TIME...MOT...LOC 2022Z 308DEG 13KT 3728 11344

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

JAC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:22 PM MDTSpecial Weather StatementSLCWashington23 min
Sep 13, 3:03 PM MDTSpecial Weather StatementSLC27 min
Sep 13, 3:05 PM MDTSpecial Weather StatementSLCWashington25 min
Sep 13, 3:58 PM MDTSpecial Weather StatementSLCKane32 min
Sep 13, 4:04 PM MDTFlash Flood Warning Considerable damage threatSLCWashington4 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.